How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bruce Your Own Question
Dr. Bruce
Dr. Bruce, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 17839
Experience:  15 years of experience as a small animal veterinarian
14018973
Type Your Dog Veterinary Question Here...
Dr. Bruce is online now
A new question is answered every 9 seconds

My doggie has always struggled with what we thought was his

Customer Question

My doggie has always struggled with what we thought was his hip, when he would run a lot he would be down for a bit and not able to get around as easily. Most recently it has gotten much worse, in the past two weeks he sits most of the time and when he is not sitting he is lying down. He will only get up and do what he needs to do and favors his right hind leg a lot. We brought him to our vet and they did blood work and X-rays and narrowed it to autritis, they are treating him with prednisone. The medication is what keeps him somewhat mobile. Does this sound like what this could be? How long do you think it will take to see him progress to closer to normal?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Bruce replied 1 year ago.
Hi,
Welcome. I'm Dr. Bruce and I've been a small animal veterinarian for over 15 years. Thank you for your question. I'm sorry to hear about Dingo's situation. With what you're describing, arthritis / hip dysplasia would be a very high suspicion. The medication that he's on, prednisone is a steroid and it can help with some discomfort associated with arthritis. I'll be honest and say that I like to use an NSAID like Rimadyl or Metacam for arthritis management as it has less steroid adverse effects. Here is a good link on arthritis management.
http://www.veterinarypartner.com/Content.plx?P=A&S=0&C=0&A=587
Here is a good link on hip dysplasia.
http://www.veterinarypartner.com/Content.plx?P=A&S=0&C=0&A=1916
Could this be something else? The most common other cause of a single rear leg issue is a cruciate ligament injury - a partial or full tear. Here is a link on it.
http://www.veterinarypartner.com/Content.plx?P=A&S=0&C=0&A=1975
Depending on what is going on, that will dictate what the end result is. With all of these, he won't necessarily get back to normal but hopefully be controlled with his discomfort. If it is the cruciate ligament injury, surgery could help to get him to the best mobility and comfort level.
You could always get him rechecked and see if the vet is still thinking along the same line of thought.
Customer: replied 1 year ago.
Wouldn't the tear have been noticed with the X-rays? They had started him on rimadyl and he wasn't eating on the medication. They have him on the prednisone for a schedule over a month. Is it common for the authritis to flare up as quickly as it did? Could he have injured himself which caused it to flare up?
Expert:  Dr. Bruce replied 1 year ago.
A tear of the cruciate ligament won't show on an x-ray. An x-ray is good for looking at primary bone issues. It would have been more beneficial screening for arthritis in the hip and knee. A cruciate tear is mostly diagnosed by palpation of instability of the knee. Arthritis can come on "quickly" in the sense that it is there being maintained / tolerated by the body until something else causes it to flare up. If he wasn't eating on the Rimadyl, then that is a good reason to change. Personally I would have gone to another NSAID like Metacam.
Customer: replied 1 year ago.
It seems like his spine is a bit lore noticeable on his back. Not sure if that means anything? But the leg is still not something he wants to put pressure on. Is panting common with the medication?
Expert:  Dr. Bruce replied 1 year ago.
Panting can be seen while on prednisone. The spine being more visible could be due to muscle mass loss due to chronic arthritis or disuse of a limb.
Customer: replied 1 year ago.
What would your professional opion be for our next step?
Do I keep him on the current medication and continue to see how he progresses?
Expert:  Dr. Bruce replied 1 year ago.
I would recommend a recheck to see if anything else is found. Sometimes what maybe wasn't apparent earlier is now more easily seen. As far as changing the medication at this time - that is something that your vet needs to do. There should be a period of time (5 days is what I like) before an NSAID is started up. This is to decrease the chance of a stomach ulcer forming.
Expert:  Dr. Bruce replied 1 year ago.
Hi Chuck Saylor,

I'm just following up on our conversation about Dingo. How is everything going?

Dr. Bruce